SEARCH

SEARCH BY CITATION

Keywords:

  • 3D surface laser scans;
  • abacavir;
  • facial lipoatrophy;
  • HIV;
  • lipodystrophy;
  • stavudine;
  • tenofovir DF;
  • zidovudine

Background

Thymidine nucleoside reverse transcriptase inhibitors (NRTIs) are associated with subcutaneous fat loss. Facial changes cannot be assessed by dual-energy X-ray absorptiometry (DEXA) scans. There are limited objective data on the reversibility of facial lipoatrophy.

Methods

We performed a facial volume substudy of a randomized thymidine NRTI replacement study carried out in HIV-infected subjects with moderate to severe lipoatrophy. Facial volume changes were assessed using validated 3D laser imaging. Changes in body composition were measured using DEXA scans. The association between changes in facial volume and body composition parameters at 48 weeks was measured using Spearman's rank correlation.

Results

Forty-seven individuals (46 male), 11 receiving zidovudine and 36 receiving stavudine, switched to either tenofovir disoproxil fumarate (DF) (n=23) or abacavir (ABC) (n=24). Thirty-nine of these 47 patients (84.8%) reported facial lipoatrophy at baseline. The median volume increase in both cheeks from baseline was 1857.3 mm3. These volume changes and increases in limb fat at 48 weeks were similar in the two groups and correlated significantly (Spearman's r=0.41, P=0.004).

Conclusions

Facial volume in lipoatrophic individuals was found to increase after thymidine NRTI replacement. We demonstrated a significant correlation between improvements in facial and limb fat parameters. Switching from thymidine NRTIs in patients with facial lipoatrophy could potentially reduce the need for cosmetic interventions.